Alert archive / New York / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 258, NWS Binghamton, NY

September 15, 2021Otsego County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Sep 15, 2021, 12:15 PM EDT for Otsego County, New York. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 15, 2021, 12:15 PM EDT (16:15 UTC)
Expired
Sep 15, 2021, 1:00 PM EDT
In force
45 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Otsego County, NY

The radar

The Albany radar (KENX), 72 km from the middle of the area, began a volume at 16:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 15, 12:30 PM EDTTSTM WND DMG3 Ne Cooperstown, NYTREE ON WIRES ON COUNTY ROAD 31. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 15, 11:55 AM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 856 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
856 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted.

711 
WUUS51 KBGM 151615
SVRBGM
NYC077-151700-
/O.NEW.KBGM.SV.W.0258.210915T1615Z-210915T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
1215 PM EDT Wed Sep 15 2021

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Northeastern Otsego County in central New York...

* Until 100 PM EDT.

* At 1215 PM EDT, a severe thunderstorm was located near Hartwick, or
  9 miles west of Cooperstown, moving east at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Middlefield, Hartwick, Cooperstown, Springfield, Burlington,
  Westford, Cherry Valley, Bowerstown, Exeter Center and Oaksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4261 7516 4272 7520 4284 7495 4283 7490
      4287 7489 4289 7485 4283 7465 4276 7467
      4266 7464
TIME...MOT...LOC 1615Z 250DEG 22KT 4269 7511 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AJG
1 follow-up statement
218 
WWUS51 KBGM 151629
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
1229 PM EDT Wed Sep 15 2021

NYC077-151700-
/O.CON.KBGM.SV.W.0258.000000T0000Z-210915T1700Z/
Otsego NY-
1229 PM EDT Wed Sep 15 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM EDT
FOR NORTHEASTERN OTSEGO COUNTY...

At 1228 PM EDT, a severe thunderstorm was located near Cooperstown,
moving east at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Middlefield, Hartwick, Cooperstown, Springfield, Cherry Valley,
Bowerstown, Oaksville, Index, Toddsville and East Springfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4265 7506 4273 7509 4284 7495 4283 7490
      4287 7489 4289 7485 4283 7465 4276 7467
      4267 7464
TIME...MOT...LOC 1628Z 250DEG 22KT 4272 7500 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AJG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 9:48 AM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Sep 15, 9:48 AM EDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
948 AM EDT Wed Sep 15 2021

.SYNOPSIS...
A cold frontal boundary will move the region through tonight
with a round of showers and thunderstorms. This frontal boundary
stalls along the east coast with high pressure attempting to
build in from the north keeping low chances for precipitation
through Friday. Another frontal boundary moves toward the
region this weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
945 AM update

The approaching cold front is near Rochester and on its way
into our CWA and on track with the previous forecast. Highs
across NE PA, Catskills and the Southern Tier were bumped up a
little bit as mostly clear skies over the region is allowing for
some faster warming. This is a nice primer for thunderstorm
development later this afternoon as CAPE values are looking a
bit higher along with the potential to tap into some higher
shear values. Best severe weather chances currently look to be
SE of a line from Ithica to Rome. The rest of the forecast for
the period is currently on track.

330 AM Forecast
A cluster of thunderstorms this morning will continue moving
through Oneida and Madison counties through 8 am. This cluster
has been impressive with vivid lightning at Syracuse on the
cameras and had a wind gust to 43 mph at Rome. Forecast updated
with the sunrise update to account for this cluster of
thunderstorms.

A cold frontal boundary will move through the region later today
and into tonight. This front will interact with moisture and
instability in place with southwesterly flow to develop showers
and some thunderstorms throughout the day. Areas west of I-81
and along the NY Thruway should see showers move in by late
morning limiting the amount of instability present. However,
some modest destabilzation is expected from the Southern Tier
of NY and points south and east.

A look at model soundings for southern and eastern areas of the
region show a fair amount of 0-6KM bulk shear of 30-40 knots.
This would provide an avenue for thunderstorms to organize into
linear segments with a threat for gusty to damaging winds.
Modeled soundings for KAVP also steeping of the low level lapse
rates and mid-level dry air supporting the wind threat with
thunderstorms. Some hail can not be ruled out as well given the
modest shear and instability. Further northwest instability
will be lower due to earlier timing and more clouds. Still a
few strong to severe storms can still not be ruled out with
gusty winds this afternoon into the evening.

PW values increase to around 1.5 inches ahead of the front. Not
high enough for the most efficient rainfall but enough to where
if some training of cells occurs some localized poor drainage
and small stream flooding could be realized. Modeling is also
hinting at some antifrontal shower and thunderstorm activity as
well which could contribute to locally higher rainfall totals.
Most locations should stay under an inch of rainfall.

High temperatures today where the sun can come out for most the
morning should get well into the 70's if not low 80's. High
temperatures will likely be only a few degrees warmer than the
morning values where the showers move in by the afternoon.

The front pushes through tonight but with a return to northwest
flow bringing in additional low clouds due to moisture off of
Lake Ontario. Across NE PA the front is still close enough to
not totally rule out a few showers. Still a drier airmass will
try to push in leading to slightly cooler temperatures in the
50's on average tonight.

Leftovers of the front still stalled just southeast of the
region Thursday. So for NE PA and the southern Catskills a few
showers or thunderstorms can not be ruled out with peak heating
in the afternoon. most locations should remain dry getting into
the 70's.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
330 AM update...
Small chances for a few showers/isolated thunder will be found
in the short term period; overall mainly dry with temperatures
trending from near to slightly above average.

Diurnal-heating dependent scattered convective showers/thunder
will wind down quickly Thursday evening, leaving behind a mostly
dry night with perhaps some patchy valley fog and lows of upper
50s to mid 60s.

For Friday, subtle high pressure ridging will attempt to hold
on the area, but weakness within it along with humid mid-upper
60s dewpoints and diurnal heating will probably pop up a few
scattered showers and isolated thunder. Added to this, will be
low pressure advancing offshore of the Midatlantic Coast to
encourage onshore flow against the Poconos-Catskills. The added
moisture and orographic lift will result in shower chances being
somewhat higher in Northeast PA as well as southeast of I-88 in
NY, compared to points farther north and west which will also
experience some downsloping. Highs will be 70s where clouds will
be more prevalent in the southeastern zones, but lower
elevations of Finger Lakes and NY Thruway zones are more likely
to reach lower 80s.

Models continue to depict a trailing weak front, extending from
a distant Canadian low, dipping through the area on Saturday.
Though weak, flow aloft veering to west-northwesterly in the
afternoon will encourage the front to actually pass through.
This along with timing favorable to harness diurnal heating,
looks good enough to support the 25-40 percent chance of showers
and isolated thunder for Saturday. Most of the day will be dry
with highs of mid 70s-lower 80s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
330 AM Update...
Confidence remains solid for a dry period from the second half
of the weekend through early next week.

Temperatures Sunday and especially Monday-Tuesday are
anticipated to be above average. With high pressure taking
charge first at the surface Sunday and then aloft as well early
next week, chances for precipitation will be suppressed. Given
our recent wet pattern offering evapotranspiration, and the
lengthening nights of mid September; it is reasonable to figure
on valley fog development late nights-early mornings which is
typical for this time of year. Other than that, thankfully quiet
weather appears likely during this period.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Mainly VFR this morning with the thunderstorm ending by 12Z at
KRME. Southwesterly winds 10 knots or less through the morning.

Restrictions are expected this afternoon with a band of showers
and thunderstorms. While timing uncertainty shows through 3
hour TEMPO groups currently the length of any actual
thunderstorms should be much shorter as we hone in on the actual
time of the storms. Southwest winds approaching 10 knots
outside of any thunderstorms.

After a break early this evening, additional restrictions are
likely to form in the form of MVFR/IFR ceilings. Winds shifting
to northwest.

Outlook...

Thursday through Saturday...Low chance for some isolated to
scattered showers and thunderstorms with brief restrictions
possible. IFR/MVFR ceilings slowly lifting through the morning
Thursday.

Sunday...VFR expected.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MWG
NEAR TERM...JTC/MWG
SHORT TERM...MDP
LONG TERM...MDP
AVIATION...MWG
Hazardous weather outlook, Sep 15, 11:30 AM EDT, 45 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1130 AM EDT Wed Sep 15 2021

NYZ009-024-025-036-037-044>046-055>057-062-PAZ038>040-043-044-047-
048-072-161530-
Northern Oneida-Chemung-Tompkins-Madison-Southern Oneida-Cortland-
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
1130 AM EDT Wed Sep 15 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are expected through this evening. Some of
these storms may become strong to severe with damaging winds, hail,
and locally heavy rainfall. Heavy rainfall could cause localized
areas of urban and small stream flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

In the hours before

Special weather statement, Sep 15, 6:27 AM EDT, 5 hours 48 minutes before
Special Weather Statement
National Weather Service Binghamton NY
627 AM EDT Wed Sep 15 2021

NYZ009-037-151100-
Southern Oneida NY-Northern Oneida NY-
627 AM EDT Wed Sep 15 2021

...A strong thunderstorm will impact portions of east central Oneida
County through 700 AM EDT...

At 627 AM EDT, Doppler radar was tracking a strong thunderstorm over
Rome, moving northeast at 45 mph.

HAZARD...Wind gusts to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rome, Lee, Verona, Trenton, Floyd, Forestport, Steuben, Remsen,
Holland Patent and Prospect.

This includes the following highway exits...
 Interstate 90 near 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4333 7508 4331 7511 4330 7515 4327 7516
      4325 7515 4326 7514 4324 7512 4324 7514
      4312 7559 4328 7569 4351 7510
TIME...MOT...LOC 1027Z 246DEG 38KT 4324 7554

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MDP
Special weather statement, Sep 15, 12:10 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1210 PM EDT Wed Sep 15 2021

NYZ046-151645-
Otsego NY-
1210 PM EDT Wed Sep 15 2021

...A strong thunderstorm will impact portions of northern Otsego
County through 1245 PM EDT...

At 1210 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hartwick, or 10 miles west of Cooperstown, moving northeast at 35
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hartwick, Cooperstown, Edmeston, Springfield, Richfield Springs,
Burlington, Cherry Valley, Bowerstown, Exeter Center and Oaksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York.

&&

LAT...LON 4261 7519 4269 7525 4286 7498 4283 7490
      4290 7488 4288 7480 4272 7472
TIME...MOT...LOC 1610Z 241DEG 32KT 4270 7513

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AJG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 5:56 AM EDTSpecial Weather StatementBGMOneida34 min
Sep 15, 6:27 AM EDTSpecial Weather StatementBGMOneida33 min
Sep 15, 12:10 PM EDTSpecial Weather StatementBGMOtsego35 min
Sep 15, 12:18 PM EDTSpecial Weather StatementBGMBroome, Chenango27 min
Sep 15, 12:43 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware47 min
Sep 15, 12:46 PM EDTSevere Thunderstorm WarningBGMTioga44 min
Sep 15, 12:50 PM EDTAreal Flood AdvisoryBGMOtsego3 hr
Sep 15, 1:07 PM EDTSpecial Weather StatementBGMSteuben38 min
Sep 15, 1:09 PM EDTSevere Thunderstorm WarningBGMChenango, Delaware, Otsego51 min
Sep 15, 1:22 PM EDTSevere Thunderstorm WarningBGMBroome23 min
Sep 15, 1:39 PM EDTSevere Thunderstorm WarningBGMSchuyler, Steuben51 min
Sep 15, 1:56 PM EDTAreal Flood AdvisoryBGMBroome, Chenango, Delaware, Otsego3 hr
Sep 15, 2:00 PM EDTSpecial Weather StatementBGMOtsego15 min
Sep 15, 2:13 PM EDTSpecial Weather StatementBGMDelaware47 min
Sep 15, 2:14 PM EDTSevere Thunderstorm WarningBGMSchuyler, Tompkins26 min
Sep 15, 2:44 PM EDTSpecial Weather StatementBGMCortland, Tompkins46 min
Sep 15, 3:00 PM EDTSpecial Weather StatementBGMDelaware45 min
Sep 15, 3:44 PM EDTFlash Flood WarningBGMOtsego2 hr
Sep 15, 4:08 PM EDTSpecial Weather StatementBGMOtsego52 min
Sep 15, 5:03 PM EDTSpecial Weather StatementBGMSullivan27 min
Sep 15, 5:19 PM EDTAreal Flood AdvisoryBGMSullivan119 min

Nearby

Severe Thunderstorm Warnings in New York, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.